Colorado, 2022High Wind in Colorado, May 7, 2022
May 7, 2022 · NWS GJT · 1 event in 1 county or zone
The first of several shortwave troughs lifted out of a broad trough anchored over the Pacific Northwest. The shortwave and associated surface cold front tracked over the Northern Rockies and caused the pressure gradient to tighten aloft.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of several shortwave troughs lifted out of a broad trough anchored over the Pacific Northwest. The shortwave and associated surface cold front tracked over the Northern Rockies and caused the pressure gradient to tighten aloft. Gusty winds accompanied the system with widespread winds of 45 mph reported. There were localized gusts of greater than 58 mph which met high wind criteria in the Grand Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 8:19 PM MST, 34 minutes earlier.
Area forecast discussion, May 7, 8:19 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
919 PM MDT Sat May 7 2022
.UPDATE...
Issued at 918 PM MDT Sat May 7 2022
Went ahead and cancelled the advisories and warnings for this
evening with humidity and winds trending toward improving
conditions. There are exceptions such as the 53 mph wind gust at
Grand Junction just as the advisory was to expire. This gust was
more of a result of an outflow boundary and not gradient winds.
Showers will continue to form north of a cold front which has
settled over the high plateau country. Outflow boundaries will
continue to be a threat the next few hours with a dry low layer
in place. No good news beyond this as winds and fire weather
concerns return again for Sunday...and Monday and...
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 256 PM MDT Sat May 7 2022
As discussed previously a broad mid-level trough developed over
the West today and a shortwave trough moving northeastward through
the leading edge of the trough drove a cold front across northeast
Utah and northwest Colorado earlier in the day. This shift has
resulted in a stronger height gradient aloft which diurnal mixing
began to transfer to the surface this afternoon. Meanwhile,
frontogenetic forcing along the front combined with jet divergence
was generating virga and light showers along the front. This
activity resulted in gusts in excess of 45 mph across the north as
well which spurred expanding the Wind Advisory into this area
earlier today.
The front stalls later this afternoon as energy moving down the
back side of the Western trough holds the pattern quasi-static
through the next 12 hours. Showers will continue to develop along
the front and over the northern mountains during the period with
light accumulations in the higher elevations, mainly at treeline
and above. Meanwhile, winds will slowly decouple bringing an end
to today's wind event.
The pattern changes little as the shortwave along the West Coast
continues to track southeastward to the Pacific Northwest late in
the day then across the northern Great Basin Sunday night.
Consequently, expect another windy day with continued showers
across the north. Those showers begin to favor the northern border
area Sunday night as moisture wraps into the area to the northeast
of the surface cyclone forming over northeast Colorado. Total
accumulations from this event look pretty light with the peaks of
the Elkhead and Park Range favored. However, amounts well below
advisory are expected, though the snow level will be dropping to
mountain bases late in the night as colder air works into the
region.
Current highlights appeared to be on track so made no changes
except to adjust Wind Advisory start/end times to match the RFW on
Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 256 PM MDT Sat May 7 2022
Very little changes are anticipated to kick-start the long term.
The anomalously low heights anchored along the PacNW will continue
to drag low to mid level jet streams overhead through Wednesday.
However, a shortwave strong enough to pinch off into a closed low
may stir up the forecast by Thursday. Before we dive into upcoming
changes, stout southwest winds and dry atmospheric conditions
continue to favor heightened fire concerns on Monday. Rinse and
repeat, a similar set is in store for Tuesday...and Wednesday.
Small shifts in jet axis over the next three days will be most
notable in daily high temperatures. When the jet's axis tilts
meridionally, the temperature gradient follows suit. As a result,
the warmer airmass across the southwest can creep further north,
across the CWA. Temperatures will rise 3 to 8 degrees each day
over central to southern valleys, but may jump as high as 20
degrees for cities in northeast Utah and northwest Colorado from
Monday to Tuesday. Robust winds across the region remain
consistent despite synoptic shifts; however, Wednesday is progged
to be the warmest, and windiest, day of the week.
By Wednesday night into Thursday the aformentioned closed low
swings over the CWA, dragging a cooler airmass and an uptick in
moisture across northern zones. Better source of moisture content
is favored to track north of Colorado and Utah, though, a few
showers could wring out precip along higher terrain as the trough
passes. Orographics would fuel a few lingering showers in
west/northwest flow in the wake of the system, depending on the
southern surge of available moisture. Unfortunately, as the trough
and its associated cold front cross the region, strong winds
ahead/along the front will result in another gusty afternoon with
minimal moisture for the rest of the region. And thus, the hype
for Fire Weather concerns across southwest Colorado may not
disappear just yet. Cluster mean analyses do indicate troughing
directly over the forecast area heading into the weekend, keeping
cool temps around to wrap up the work week. By Day 7, most
ensemble clusters show signals of ridging over the Western CONUS.
This forecast is favorable for dry, warm, and (potentially) less
windy conditions moving into mid May.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 547 PM MDT Sat May 7 2022
Strong wind gusts in excess of 40 mph continue to impact many of
the TAF sites early this evening. These winds are being enhanced
by showers or virga aloft both of which should be decreasing
at the surface after sunset. Winds aloft will remain strong out of
the Southwest overnight and lead to widespread LLWS. As heating
takes affect on Sunday expect strong winds to once again mix to
the surface with 35 to 55 mph gusts reaching many TAF sites by mid
afternoon.
&&
.FIRE WEATHER...
Issued at 256 PM MDT Sat May 7 2022
Daytime mixing will continue to transport strong winds to the
surface later this afternoon and as a result, widespread critical
fire weather conditions will be met across the southern zones.
Northern areas will also experience gusty winds, though the source
will be tied to a weak front and afternoon convection. The front
stalls along the I-70 corridor later today, preventing moisture
from reaching the southern valleys tomorrow night. Consequently,
expect little change in the overall critical fire weather
conditions tomorrow and Monday for much of southwest Colorado.
In fact, these conditions look possible every day this week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 11 AM to 10 PM MDT Sunday for COZ006>008-011-
020>023.
Red Flag Warning from 11 AM to 10 PM MDT Sunday for COZ207-290-
292-294-295.
Fire Weather Watch from Monday morning through Monday evening
for COZ207-290-292-294-295.
UT...Wind Advisory from 11 AM to 10 PM MDT Sunday for UTZ022-027-029.
&&
UPDATE...15
SHORT TERM...NL
LONG TERM...ERW
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, May 7, 2:43 AM MST, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
343 AM MDT Sat May 7 2022
COZ001>014-017>023-UTZ022>025-027>029-080945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
343 AM MDT Sat May 7 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Wind gusts of 30 to 50 mph will be common across most of the area
today. Critical fire weather conditions are expected in portions
of southwest Colorado today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Wind gusts of 30 to 50 mph will be common across most of the area
tomorrow. Critical fire weather conditions are possible in
portions of southwest Colorado tomorrow through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 7, 4:32 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
532 PM MDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM NON-TSTM WND GST 4 NNE POWDERHORN 38.33N 107.09W
05/07/2022 M52 MPH GUNNISON CO MESONET
MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
3N.
&&Local storm report, May 7, 4:33 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 PM MDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM NON-TSTM WND GST 2 ESE GYPSUM 39.63N 106.92W
05/07/2022 M56 MPH EAGLE CO AWOS
AWOS STATION KEGE EAGLE COUNTY RGNL AIRPORT.
0452 PM NON-TSTM WND GST 3 NNW HOTCHKISS 38.85N 107.74W
05/07/2022 M54 MPH DELTA CO MESONET
MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.
&&Local storm report, May 7, 4:48 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 PM MDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM NON-TSTM WND GST 5 NW GLENWOOD SPRINGS 39.59N 107.40W
05/07/2022 M53 MPH GARFIELD CO MESONET
MESONET STATION STOC2 STRM KING MT, GLNWOOD
4NW.
&&Local storm report, May 7, 5:07 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 PM MDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST 15 NW ESCALANTE FORKS 38.75N 108.58W
05/07/2022 M46 MPH MESA CO MESONET
MESONET STATION JCRC2 JACKS CANYON, GRAND
JCT 21S.
0456 PM NON-TSTM WND GST 2 N DOWD 39.63N 106.45W
05/07/2022 M45 MPH EAGLE CO MESONET
MESONET STATION DJTC2 DOWD JUNCTION.
0520 PM NON-TSTM WND GST 3 WSW VERDURE 37.76N 109.40W
05/07/2022 M45 MPH SAN JUAN UT MESONET
MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
DOT).
0532 PM NON-TSTM WND GST 3 WSW OXFORD 37.15N 107.77W
05/07/2022 M45 MPH LA PLATA CO ASOS
ASOS STATION KDRO DURANGO LA PLATA CNTY
AIRPORT.
&&Local storm report, May 7, 5:30 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM NON-TSTM WND GST 4 NNE POWDERHORN 38.33N 107.09W
05/07/2022 M63 MPH GUNNISON CO MESONET
MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
3N.
&&Local storm report, May 7, 8:42 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
942 PM MDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM NON-TSTM WND GST 3 NW FRUITVALE 39.12N 108.52W
05/07/2022 M53 MPH MESA CO ASOS
ASOS STATION KGJT GRAND JUNCTION RGNL AP.
&&High Wind, Grand Valley
- When
- May 7, 8:53 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was measured by the automated weather station at the Grand Junction Regional Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Winter Weather in California, May 7 to 10, 20223 injured · $5,000 · 0.75 in hail · 6 events
- High Wind in Minnesota, May 7, 2022$25,000 · 56 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, May 7, 2022EF0 · 15 events
- Hail and Damaging Winds in Nebraska, May 7 to 9, 20221.75 in hail · 14 events
- High Wind in New Mexico, May 7 to 9, 202257 kt wind · 13 events
- High Wind in Minnesota, May 7 to 8, 202262 kt wind · 9 events
- High Wind in California, May 7 to 8, 202278 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 7, 20227 events
- Heat in Texas, May 7 to 9, 20227 events
- High Wind in New Jersey, May 7, 202261 kt wind · 4 events
- High Wind in Montana, May 7, 202256 kt wind · 4 events
- High Wind in North Dakota, May 7 to 8, 202262 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014892.